New Mexico, 2019Drought in New Mexico, January 1 to 8, 2019
January 1 to 8, 2019 · NWS EPZ · 2 events in 2 counties and zones
Near to slightly above average precipitation in the Gila region late in 2018 help to bring the area out of Severe drought into Moderate drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near to slightly above average precipitation in the Gila region late in 2018 help to bring the area out of Severe drought into Moderate drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 3:33 PM MST, 8 hours 27 minutes earlier.
Area forecast discussion, Dec 31, 3:33 PM MST, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
333 PM MST Mon Dec 31 2018
.SYNOPSIS...
An upper level storm system over Arizona will bring rain and snow
showers into Southwestern New Mexico late tonight into the morning
of New Year's Day. Precipitation will diminish in intensity and
coverage Tuesday afternoon and evening, but will intensify again
by Wednesday morning before spreading eastwards across the area.
Significant snowfall accumulations are expected in parts of the
area, especially in the Gila Region and Southwestern New Mexico.
The lowland areas near and east of the Rio Grande could see a few
inches of snow on Wednesday as well. Colder air will persist as
the system moves out later on Wednesday. Another storm system,
this one likely to be warmer, may approach the area Sunday or
next Monday.
&&
.DISCUSSION...
A rather complex storm system approaching the area is proving to
be a bit of moving target. Models have continued to slow the
system down and now feature two distinct periods of precipitation.
There is good agreement now on the overall evolution and track of
the system, but lingering questions on how much (if any) precip
will effect the El Paso Metro area.
Water vapor imagery shows our upper low working into northwestern
Arizona this afternoon. Radar shows bands of precip stretching
out from northern New Mexico into the Phoenix area, and almost
into Tucson, all ahead of a Pacific cold front. Meanwhile, a
backdoor cold front is moving into northeastern New Mexico, with a
much colder airmass spilling into the Texas Panhandle behind it.
The backdoor front will get hung up along the Sacramento Mountains
Tuesday (New Year's Day), then slowly push towards the Continental
Divide by Wednesday morning.
Meanwhile, the upper low will drift around the northern half of
Arizona most of the day Tuesday. The Pacific cold front will be
undergoing frontolysis (weakening) as it slowly pushes into
western New Mexico early Tuesday morning. The band of precip
associated with the Pacific front will work into SW New Mexico
very late tonight, starting in the higher terrain of Grant and
Catron counties, where precip will be aided by upslope flow.
Precip will work into the lower elevations of northern Grant and
northern Hidalgo County by dawn, and some light rain or snow could
impact parts of I-10 around the Lordsburg area. The band will
stall out and continue to weaken as the Pacific front dissipates,
and upper level forcing weakens. Don't be terribly surprised if
there's not much precip around late Tue afternoon and much of
Tuesday evening.
Low clouds and some freezing fog may push into the Sacramento
Mountains Tuesday night as the backdoor front surges west. A few
flurries will be possible, but the saturated layer looks to be
very shallow.
Later Tuesday night, a strong jet streak over NW Mexico will
intensify as a shortwave trough dives down the backside of the low
over Arizona. This will finally kick the upper low eastward. The
precip band, whatever is left of it, will reintensify shortly
before dawn Wednesday over SW New Mexico, in response to
increasing PVA ahead of the shortwave trough and upper low, and
broad upper level divergence in the left-front quad of the
aforementioned jet streak. Low level convergence will increase as
the backdoor front reaches the continental divide (and the remnant
surface trough that was the Pacific front). Brief heavy snow may
occur over parts of the Gila Region into the Bootheel Wednesday
morning.
Then things get a little sketchier. The shortwave trough quickly
moves to the northeast, with the upper low lumbering into south-
central New Mexico by Wednesday afternoon. Drier air south of the
low will result in a sharp cutoff in precip amounts. Models have
been slowly trending further south with the track of the upper
low, bringing the core of the coldest air aloft (and steeper lapse
rates) just north of El Paso Wed afternoon.
The evolution on Wednesday is a key. The U of AZ WRF runs suggest
the enhanced precip band Wed morning will weaken again as the
shortwave trough outruns the low level forcing, bringing the
better chances for snow near and north of a Columbus-Las Cruces-
Alamogordo line, with scattered/disorganized showers developing in
the cold pool under the upper low for the rest of the afternoon.
El Paso looks to essentially get "clipped" and could see a brief
period of moderate snow Wednesday afternoon, followed by lighter
snow showers, or it could be missed entirely. Temperatures do not
appear to be an issue, as 850 temps plunge behind the backdoor
front. We could try and make a run for 35-37 degree range, but
we'll wet-bulb down as soon as any precip moves in.
Should the upper low take a slightly further south track, we'll
get a better shot at snowfall in the metro area both from the
shortwave trough and the less organized showers under the upper
low later in the day.
The Sacramento Mountains still look to receive less snow than the
Gila this time around, with precip holding off until the shortwave
kicks through on Wednesday, followed by the less organized snow
showers persisting during the day Wednesday.
With the timing changes, several tweaks were needed for the Winter
Storm Warning and Advisories. Decided to keep El Paso out of the
Advisory for now since they are on the fence, but will add
Dona Ana County, recognizing that there could be a sharp precip
gradient in the southern part of the county.
Expect some cold temperatures as well...highs Wednesday will run
15 to 25 degrees below normal, and around 15 degrees below normal
Thursday. Overnight lows Wednesday night and Thursday night will
drop into the teens and single digits over the Gila and
Sacramentos, with 20s in the lowlands (possibly colder where snow
pack persists).
Temperatures will slowly warm up heading into the weekend, but
will continue to remain a few degrees below normal even as a broad
upper ridge transits the area.
Another storm system continues to look possible late Sunday into
Monday, but appears to be much warmer. This could lead to
hydro (river flooding) concerns on the upper Gila next weekend,
as we will be adding to our snowpack over the next few days.
&&
.AVIATION...Valid 01/00Z-02/00Z...
VFR conditions are expected most of the period. However, periods of
MVFR to IFR are possible especially in the Gila Region and in areas
west of the Rio Grande as an upper closed low moves in after 6Z. Low
VIS and CIGS near snow showers will be of concern, as VIS down to
between 2-5SM and CIGS between 5000 to 3000 feet are possible. Even
obscurations in area mountains could occur as this system moves in.
KTCS and KDMN will experience some of the mixed precip and snow.
Also a back door cold front will be making its way through from the
east too. This brings stronger winds with speeds between 10 to 20
kts after 15Z in areas east of the Rio Grande.
&&
.FIRE WEATHER...
Another upper low drops into the region bringing more precipitation
tonight and continues through Wednesday afternoon. Significant snow
amounts are possible for the Gila Region. The Sacramento Mountains
has moderate snow chances, while lighter accumulations are expected
on the lowlands. Temperatures will be about 15 to 25 degrees below
normal by Wednesday as the system brings colder air behind it. Then
temperatures quickly warm up but stay below normal by next weekend.
Another upper low is expected late in the weekend. This one is
warmer and snow levels are expected to be too high for snow in the
mountains. This will be a problem with respect to the snow already
on the ground that would lead to excessive runoff and cause problems
downstream. Minimum relative humidity remains above 30 percent for
the period. Winds will be breezy on Monday and Tuesday and start to
decrease for the second half of the week. Ventilation rates will be
generally poor with some portions reaching the fair and even the
good categories over the next couple of days.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 31 47 28 35 / 0 0 10 40
Sierra Blanca 27 43 22 36 / 0 0 0 10
Las Cruces 30 46 27 32 / 0 0 20 60
Alamogordo 29 43 21 31 / 0 0 20 40
Cloudcroft 18 28 11 22 / 0 10 20 80
Truth or Consequences 29 41 25 29 / 0 30 40 70
Silver City 26 31 18 28 / 50 80 50 80
Deming 29 44 26 35 / 0 20 30 60
Lordsburg 30 39 25 38 / 20 50 40 50
West El Paso Metro 32 48 29 36 / 0 0 10 40
Dell City 24 39 21 32 / 0 0 0 30
Fort Hancock 29 51 27 41 / 0 0 0 20
Loma Linda 28 36 21 30 / 0 0 0 40
Fabens 30 49 28 37 / 0 0 0 30
Santa Teresa 29 48 27 35 / 0 0 10 40
White Sands HQ 31 43 26 33 / 0 0 20 60
Jornada Range 29 45 26 32 / 0 0 20 60
Hatch 29 47 26 32 / 0 10 20 60
Columbus 30 47 29 39 / 0 0 20 50
Orogrande 28 41 22 32 / 0 0 10 40
Mayhill 18 29 11 23 / 0 10 20 70
Mescalero 19 35 12 26 / 0 10 20 70
Timberon 18 32 13 26 / 0 0 20 50
Winston 20 33 15 26 / 20 60 60 80
Hillsboro 26 36 19 30 / 20 50 50 80
Spaceport 28 43 24 29 / 0 10 20 70
Lake Roberts 21 30 14 27 / 70 90 60 80
Hurley 27 34 19 30 / 30 60 50 80
Cliff 27 34 19 32 / 60 80 50 80
Mule Creek 27 31 16 31 / 80 80 50 60
Faywood 28 35 21 30 / 20 60 40 80
Animas 32 43 27 40 / 10 40 40 50
Hachita 27 45 24 39 / 0 30 40 50
Antelope Wells 29 46 27 40 / 0 20 30 50
Cloverdale 32 40 28 38 / 10 40 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Wednesday for NMZ404>407.
Winter Storm Warning from 11 PM this evening to 5 PM MST
Wednesday for NMZ401>403-408.
Winter Weather Advisory from 3 AM to 5 PM MST Wednesday for
NMZ409-410-412-414>416.
TX...None.
&&
25-Hardiman / 29-CrespoHazardous weather outlook, Dec 31, 6:47 AM MST, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
647 AM MST Mon Dec 31 2018
NMZ401>403-408-011400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
647 AM MST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of southwest New
Mexico.
.DAY ONE...Today and Tonight
An approaching upper level storm system will be bring snow
showers, heavy at times, to the area. Best chances for heavy snow
will be early Tuesday morning. Snowfall totals of 6 to 10 inches
will be possible above 6,000 feet. Expect difficult driving
conditions and possible road closures.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a chance for snow on Tuesday and
Wednesday. We will be drier with warmer temperatures for the end
of the week, into Saturday. On Sunday we will have a chance for
rain. The rain could cause a rapid snow melt leading to flooding
along the Gila River early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.
NMZ404>407-409-412-011400-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Central Tularosa Basin-
647 AM MST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a chance for
light to moderate snow to the area tonight. Snow totals of 1 to 4
inches will be possible by late Tuesday. The snow could cause
travel delays.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a chance for snow on Tuesday and and
Wednesday, but it should be light. We will be drier with warmer
temperatures for the end of the week, into Saturday. On Sunday we
will have a chance for rain.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.
NMZ414>416-011400-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
647 AM MST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico.
.DAY ONE...Today and Tonight
An approaching upper level storm system will bring some light snow
to the Sacramento Mountains tonight. Accumulations of less than a
couple of inches will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see the threat for moderate snow on Tuesday
and into Wednesday. 3 to 5 inches of additions snowfall will be
possible through Wednesday. For the end of the week, we will be
drier and warmer going into Saturday. For Sunday we will see a
slight chance for a rain/snow mix.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.
NMZ410-411-413-417-TXZ418>424-011400-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
647 AM MST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An approaching upper level storm system will give us a chance for
a rain/snow mix on Tuesday and then a chance for snow Tuesday
night into Wednesday. We could see 1 to 2 inches of snow in
lowlands. For the end of the week, we will be drier with a warming
trend that will continue into Saturday. On Sunday we will see a
chance for rain showers.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.
Drought, Upper Gila River Valley
- When
- January 1, 12:00 AM MST to January 8, 12:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions ended as the area was put into Moderate(D1) drought.
Drought, Southern Gila Highlands/Black Range
- When
- January 1, 12:00 AM MST to January 8, 12:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone was take out of Severe(D2) drought and placed in Moderate(D1) drought on January 8.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802967, 802968.